Numéro
J. Phys. France
Volume 48, Numéro 9, septembre 1987
Page(s) 1471 - 1478
DOI https://doi.org/10.1051/jphys:019870048090147100
J. Phys. France 48, 1471-1478 (1987)
DOI: 10.1051/jphys:019870048090147100

Wavenumber restriction in systems with discontinuous nonlinearities and the buckling instability of plates

H.-G. Paap et L. Kramer

Physikalisches Institut der Universität Bayreuth, D-8580 Bayreuth, F.R.G.


Abstract
It is shown that many properties of spontaneous pattern-forming systems with discontinuous, sharply saturating nonlinearities can be calculated almost analytically even far above threshold. Besides providing insight into the mechanisms of wavenumber restriction such systems are experimentally accessible. We suggest experiments on the buckling instability of a rectangular plate with rigid, amplitude-restricting stoppers.


Résumé
On montre que l'on peut calculer de façon presque entièrement analytique beaucoup de propriétés de systèmes qui forment spontanément des structures spatiales, avec des nonlinéarités discontinues et rigides. Ces systèmes ne fournissent pas seulement de nouvelles connaissances sur les mécanismes de restriction du nombre d'onde, mais ils sont aussi accessibles expérimentalement. Nous suggérons des expériences sur l'instabilité de flambement d'une plaque rectangulaire entre deux butées rigides restreignant l'amplitude.

PACS
4632 - Static buckling and instability.

Key words
buckling